Pennsylvania, 2024Cold in Pennsylvania, December 22 to 23, 2024
December 22 to 23, 2024 · NWS CTP · 1 event in 1 county or zone
Cold temperatures were observed across portions of southwestern Pennsylvania, beginning on December 22, 2024 and continuing into the afternoon hours of December 23. A 75-year-old woman fell outside of her home in Cambria County on December 22nd and was discovered hours later before being rushed to a local medical center and later succumbing to hypothermia on December 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold temperatures were observed across portions of southwestern Pennsylvania, beginning on December 22, 2024 and continuing into the afternoon hours of December 23. A 75-year-old woman fell outside of her home in Cambria County on December 22nd and was discovered hours later before being rushed to a local medical center and later succumbing to hypothermia on December 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 22, 3:42 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 22, 3:42 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
342 PM EST Sun Dec 22 2024
.SYNOPSIS...
High pressure over Ontario Canada just to the east of Georgian
Bay will drift to the east across the Adirondacks tonight.
A weak area of low pressure at the surface and aloft will track
north of the state Monday night into early Christmas Eve. A
pair of weakening shortwaves are likely to ride the northern
periphery of a building ridge over PA the second half of next
week, as a large surface high remains anchored north of New
England.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ridge of sfc high pressure over the region this afternoon and
tonight will support mainly clear skies, light wind and very
cold temps in the single digits. Daybreak Monday mins of a few
to several deg F below zero are likely in the perennial cold
spots up north.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A return southeast to southerly flow behind the departing
surface high will help temperatures rebound slightly on Monday
as high, then thickening mid clouds stream in from the west ahead
of an upstream shortwave over the W Grt Lks. GEFS 2m temps
indicate max temps will remain several degrees below average.
The shortwave an associated weak sfc low is progged to pass
just north of the region Monday night into early Tuesday.
The strongest forcing with this feature should remain north of
the area and moisture return along the attendant low level jet
is unimpressive. Still, periods of weak UVVEL will produce areas
of light snow/snow showers late Monday/Monday night.
A coating of snow is likely near the Allegheny Front while
slightly over one inch is possible across the NW Mtns as some
added moisture from lake Erie is injected into the region post
cold frontal early Christmas Eve. The Southern Valleys and Susq
Region should see mainly flurries during this period.
Model soundings indicate there is some risk for a bit of very
light freezing rain over the Lower Susq Valley around 12Z
Tuesday, but it is uncertain whether measurable precip even
reaches that far south.
The best forcing and deepest moisture should have passed PA by
late Tuesday morning likely leaving a fairly extensive deck of
generally non-precipitating stratocu.
This residual low level moisture ascending the Alleghenies
could result in spotty very light snow/drizzle into the
afternoon over the western part of the forecast area.
Dry conditions with light wind and varying amounts of strato cu
and cirrus will support good/comfortable flight conditions
for Santa's period of heavy workload late Tuesday night/early
Wednesday with temps ranging through the 20s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On the large-scale, the amplified, cold eastern
Canadian/northeastern CONUS upper trough dominating at the
present time should be a thing of the past by Christmas Day, as
this feature lifts out into the northern Atlantic. It will
replaced by building heights and a generally more zonal flow
pattern aloft. This translates into more seasonable temperatures
for late December across PA, even trending above climo towards
next weekend.
As for the sensible weather, there is increasing confidence that
surface high pressure from southeastern Canada down into the
northeastern U.S. will keep the weather dry for the Commonwealth
from Christmas Day into at least Thursday.
Uncertainty grows later in the week, as low-level easterly flow
and the approach of weak short-wave energy from the Midwest
could bring bouts of light precipitation, especially for
southern and western sections of the state. At this early
juncture, light rain appears to be the most probable
precipitation type, but pockets of light wintry mix are not by
any means off the table.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR (mainly SKC) expected at all TAF sites through tonight and
likely all of the daylight hours Monday as well as a ridge of
high pressure extending south across Central PA slides slowly to
the east.
Any Strato cu clouds in the west will scattered out as llvl
winds become light and veer around to the north tonight, then
east to southeast on Monday.
A thickening layer of Mid Level Clouds AOA 10KFT AGL drifts over
the region later Monday morning and Mon afternoon.
Cloud bases will lower Monday night (esp across the Northern
and Western Mountains of PA) with some periods of light
snow/snow showers developing.
Outlook...
Mon...No sig wx.
Tue...Light snow enters W PA Monday evening and overspreads the
rest of the area overnight Monday night/early Tuesday. MVFR cigs
and vsbys focused over KJST and KBFD.
Wed...No sig wx.
Wed Night...Patchy light freezing rain possible.
Thu...Light rain possible south.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Fitzgerald
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Jurewicz/Colbert
AVIATION...Lambert/Bowen
Hazardous weather outlook, Dec 22, 11:45 AM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1145 AM EST Sun Dec 22 2024
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231645-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1145 AM EST Sun Dec 22 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An upper level trough drifting over the state and weak surface low
pressure moving by to our north over Upstate New York will bring
some snow showers for Tuesday morning with some light accumulation
mainly across the Northern and Western Mountains of Pennsylvania.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Cold/Wind Chill, Cambria
- When
- December 22, 5:00 PM EST to December 23, 8:00 AM EST
- Where
- Cambria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Cold temperatures, with wind chills ranging from zero to 10 degrees, were observed across Cambria County throughout the daytime hours on December 22, 2024 and continued until the afternoon hours of December 23. A 75-year-old woman fell outside of her home on December 22nd and was discovered hours later before being rushed to a local medical center and later succumbing to hypothermia on December 23rd.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221371.